Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 14, 2016, 6:21 PM EDT for Bath County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 14, 2016, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Bath County, VA
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
426
WWUS81 KRNK 142221
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT THU JUL 14 2016
VAZ020-142300-
BATH-
621 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 619 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF MOUNTAIN
GROVE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...
WARM SPRINGS...
YOST...
MOUNTAIN GROVE...
AND BURNSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
3815 7953 3817 7949 3816 7944 3810 7949
3809 7948 3805 7952 3799 7955 3795 8005
3800 8000 3810 7993 3813 7995 3815 7992
3818 7992 3827 7980
TIME...MOT...LOC 2219Z 266DEG 19KT 3812 8001
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:56 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 14, 4:56 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 456 PM EDT Thu Jul 14 2016 .SYNOPSIS... A very warm and humid airmass remains over the region. a cold front extends from the Great Lakes into the Central Plains. The front will move into the Ohio Valley tonight and Friday initiating showers and thunderstorms. The front will continue to move east, stalling over the mid Atlantic Region this weekend and providing a focus for occasional rounds of showers and thunderstorms through the upcoming weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 415 PM EDT Thursday... Forecast area resides in a very warm humid airmass with surface dewpoints in the 70s. Aloft, an upper level trough was moving into the Great lakes and Ohio Valley. Convergence ahead of the approaching trough will contribute to shower and thunderstorm development from the Ohio Valley into the Mid-Atlantic Region, this pattern persisting through this upcoming weekend. The actual surface cold front is well upstream of the forecast area attm. However, thunderstorms were abundant across the entire region per outflow boundaries which continue to get generated from MCS features developing and moving downstream into the high CAPE airmass over the southeastern CONUS. Satellite imagery indicates multiple boundaries from IN/KY/TN eastward into WV/VA and western NC. These boundaries will be the focus for strong to severe storms until loss of daytime heating. The area where activity will be most favorable to continue during the overnight will be over the Ohio Valley and into WV where stronger westerlies aloft will continue to play tag with the higher CAPE environment. That being said, maintained high pops in the east until sunset, before lowering. In the west, there will be a void between now and sunset, before upstream storm activity threatens again between sunset and midnight. Maintained at least chance pops west of the Blue Ridge after midnight to account for lingering or additional storms moving downstream from the Ohio Valley where thunderstorm outflow boundaries will continue to go bump in the night. Friday will likely be a repeat of Thursday with scattered to numerous showers and thunderstorms. Surface front will be approaching from the northwest, so anticipate a continued threat for strong to severe storms. Temperatures will remain quite warm with highs in the 80s to lower 90s. Dewpoints in the U60 to L70s ensure another uncomfortable day for outdoor work. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 400 PM EDT Thursday... The surface cold front is forecast to stall over the Mid-Atlantic region Friday night into Saturday. It will make slow progression toward the south through Sunday as high pressure starts building into the area from the Ohio Valley. The result will be scattered showers and storms across primarily the central and southeastern portion of the area. By late Sunday night, the front will be far enough south, and the influence of high moving into the area will be strong enough to limit any precipitation to isolated showers across the southeast part of the area. Temperatures during this portion of the forecast will be near or slightly above normal. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 400 PM EDT Thursday... Monday into Tuesday, the area will start to be on the southeast flow side of the axis of the surface high as it shifts to the east. Concurrently, a strong cold front will approach the area from the Ohio Valley and cross the area Monday night into Tuesday. Tuesday night into Wednesday, high pressure will build into the area and remain across the area into Thursday. Any lingering precipitation will be isolated showers or storms at best during this time frame. Temperatures during this portion of the forecast will be slightly above average. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... As of 200 PM EDT Thursday... Blacksburg AWOS is not transmitting observations, so AMD NOT SKED will remain appended to the KBCB TAF UFN. High-res models and radar continue to paint picture for high confidence in at least a tempo group for showers and thunderstorms this afternoon and evening. Multiple mesoscale outflow boundaries are interacting with the warm/humid airmass resulting in scattered to numerous showers and thunderstorms. Attm activity is disorganized, but potential exists for line of storms to develop from the Ohio valley per westerly winds increasing aloft allowing storms to line up in a MCS fashion. Anticipate activity to continue through the evening before weakening after loss of daytime heating. Will maintain VCTS until sunset for all terminals. Overnight, patchy fog is possible, but not expecting anything widespread. If there is IFR due to fog it would be very localized. Extended aviation discussion... The front will cross the area Friday with scattered to numerous showers and thunderstorms into Saturday. The front hangs up somewhere over Virginia into the Carolina through Monday and should keep the threat of showers and storms around. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...DS LONG TERM...DS AVIATION...PM
Hazardous weather outlook, Jul 14, 3:57 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 357 AM EDT THU JUL 14 2016 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-150800- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 357 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG TO SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AND SATURDAY. A FEW OF THE STORMS BOTH DAYS COULD CONTAIN LOCALLY DAMAGING WINDS. LOCALIZED FLOODING MAY ALSO OCCUR IF STORMS MOVE OVER THE SAME AREA FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-150800- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 357 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE WITH ISOLATED WIND DAMAGE THE MAIN THREAT. IN ADDITION...THE HEAT INDEX WILL REACH 100 TO 103 DEGREES FOR AN HOUR OR TWO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...AND A FEW COULD BRING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 14, 5:28 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG WOOLWINE 36.78N 80.28W
07/14/2016 PATRICK VA 911 CALL CENTER
THUNDERSTORM WINDS BROUGHT DOWN SEVERAL TREES IN AND
AROUND WOOLWINE TEMPORARILY CLOSING ROADWAYS.
&&
JMORROWLocal storm report, Jul 14, 5:30 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 N STUART 36.66N 80.28W
07/14/2016 PATRICK VA 911 CALL CENTER
THUNDERSTORM WINDS BROUGHT DOWN AT LEAST TWO TREES ALONG
ROUTE 58 ON THE NORTH SIDE OF STUART, VA.
&&
JMORROWLocal storm report, Jul 14, 5:32 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 4 WSW FAIRY STONE STATE 36.78N 80.14W
07/14/2016 PATRICK VA 911 CALL CENTER
THUNDERSTORM WINDS BROUGHT DOWN TREES ALONG ROUTE 57 IN
PATRICK COUNTY, VA
&&
JMORROWSpecial weather statement, Jul 14, 5:48 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT THU JUL 14 2016
WVZ507-508-142230-
EASTERN GREENBRIER-WESTERN GREENBRIER-
548 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GREENBRIER COUNTY...
AT 547 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEONARD...MOVING EAST
AT 35 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RAINELLE...
RUPERT...
QUINWOOD...
RENICK...
AND NEOLA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3822 8036 3811 8036 3806 8028 3804 8021
3806 7998 3805 7997 3800 8000 3795 8007
3797 8079 3799 8077 3799 8079 3802 8080
3804 8083 3806 8080 3805 8084 3808 8089
3810 8087 3808 8071 3827 8044
TIME...MOT...LOC 2147Z 277DEG 30KT 3811 8048
JRLocal storm report, Jul 14, 5:56 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG BASSETT 36.77N 79.98W
07/14/2016 HENRY VA 911 CALL CENTER
TREES AND POWER LINES DOWN
0344 PM TSTM WND DMG COLLINSVILLE 36.72N 79.91W
07/14/2016 HENRY VA 911 CALL CENTER
TREES AND POWER LINES DOWN
0447 PM TSTM WND DMG AXTON 36.67N 79.72W
07/14/2016 HENRY VA 911 CALL CENTER
TREES DOWN
&&
AMSSpecial weather statement, Jul 14, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT THU JUL 14 2016
VAZ020-142300-
BATH-
621 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 619 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF MOUNTAIN
GROVE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...
WARM SPRINGS...
YOST...
MOUNTAIN GROVE...
AND BURNSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
3815 7953 3817 7949 3816 7944 3810 7949
3809 7948 3805 7952 3799 7955 3795 8005
3800 8000 3810 7993 3813 7995 3815 7992
3818 7992 3827 7980
TIME...MOT...LOC 2219Z 266DEG 19KT 3812 8001
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:55 AM EDT | Special Weather Statement | RNK | Bath | 65 min |
| Jul 14, 12:19 PM EDT | Special Weather Statement | RNK | Smyth | 41 min |
| Jul 14, 12:24 PM EDT | Special Weather Statement | RNK | City of Radford | 21 min |
| Jul 14, 12:40 PM EDT | Special Weather Statement | RNK | Giles | 35 min |
| Jul 14, 12:58 PM EDT | Special Weather Statement | RNK | Bath | 32 min |
| Jul 14, 1:08 PM EDT | Special Weather Statement | RNK | Smyth | 52 min |
| Jul 14, 1:15 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke, City of Salem | 45 min |
| Jul 14, 1:37 PM EDT | Special Weather Statement | RNK | City of Roanoke | 23 min |
| Jul 14, 1:45 PM EDT | Special Weather Statement | RNK | Amherst | 30 min |
| Jul 14, 1:54 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 36 min |
| Jul 14, 1:57 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| Jul 14, 2:01 PM EDT | Special Weather Statement | RNK | Alleghany | 29 min |
| Jul 14, 2:07 PM EDT | Special Weather Statement | RNK | City of Roanoke | 38 min |
| Jul 14, 2:12 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 33 min |
| Jul 14, 2:19 PM EDT | Special Weather Statement | RNK | Buckingham | 41 min |
| Jul 14, 2:39 PM EDT | Special Weather Statement | RNK | Appomattox | 36 min |
| Jul 14, 2:45 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| Jul 14, 2:50 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 40 min |
| Jul 14, 2:58 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 32 min |
| Jul 14, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 47 min |
| Jul 14, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 44 min |
| Jul 14, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 44 min |
| Jul 14, 3:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 45 min |
| Jul 14, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 41 min |
| Jul 14, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 34 min |
| Jul 14, 4:08 PM EDT | Special Weather Statement | RNK | Charlotte | 67 min |
| Jul 14, 4:11 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 49 min |
| Jul 14, 4:25 PM EDT | Special Weather Statement | RNK | Pittsylvania | 35 min |
| Jul 14, 4:29 PM EDT | Special Weather Statement | RNK | Henry | 46 min |
| Jul 14, 5:04 PM EDT | Special Weather Statement | RNK | City of Danville | 26 min |
| Jul 14, 1:35 PM EDT | Special Weather Statement | RNK | Wilkes | 40 min |
| Jul 14, 2:14 PM EDT | Special Weather Statement | RNK | Wilkes | 31 min |
| Jul 14, 2:34 PM EDT | Special Weather Statement | RNK | Yadkin | 41 min |
| Jul 14, 2:54 PM EDT | Special Weather Statement | RNK | Surry | 51 min |
| Jul 14, 11:36 AM EDT | Special Weather Statement | RNK | Mercer | 54 min |
| Jul 14, 12:53 PM EDT | Special Weather Statement | RNK | Mercer | 67 min |
| Jul 14, 5:08 PM EDT | Special Weather Statement | RNK | Greenbrier | 22 min |
| Jul 14, 5:48 PM EDT | Special Weather Statement | RNK | Greenbrier | 42 min |
| Jul 14, 7:14 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 106 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.